Reason for diabetes drug causing edema discovered

by Medindia Content Team on  June 20, 2005 at 1:25 PM General Health News   - G J E 4
Reason for diabetes drug causing edema discovered
Researchers had been able to find out why the diabetes drug thiazolidinediones (TZDs) can cause edema.

Scientists from the University of Utah had found that the drug TZDs activates a receptor in kidney called peroxisome proliferator-activated receptor gamma (PPAR). This is situated in the collecting duct of the kidney. The activation of the receptor serves to retain the fluid in the body and causes edema.

TZD drugs are generally used to lower blood sugar levels and lipid levels and help in controlling blood pressure. However some people can get pulmonary edema and increased risk of chronic heart failure from the drug as side effects.

TZD works by activating PPAR gamma receptor that helps the body to use the insulin to increase metabolism and control blood glucose levels.

The research results showed that in mice the drug caused bloating with increase in body weights. This shows that there is fluid retention in the body that is causing edema. The receptor affects the distal nephron, which plays an important role in deciding the sodium metabolism in the body. Imbalance in sodium retention is one of the causes suspected by the scientists in causing edema.

Reference: Proceedings of the National Academy of Sciences, June 2005

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All